MAUDE Adverse Event Report: ETHICON INC. PROLENE SUTURE 36"(90CM) 2-0 BLU; SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE

ETHICON INC. PROLENE SUTURE 36"(90CM) 2-0 BLU; SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE
Model Number 8843H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 01/11/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).A manufacturing record evaluation was performed for the finished device lot number pjp528 and no non-conformances related to the reported complaint condition were identified.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Investigation summary: upon visual inspection of the image received by ethicon inc., an open package, needle and suture product code 8843h were observed.The image is not clear to determine the reported condition.As part of our quality process, manufacturing records were reviewed for this lot's serial number and manufacturing standards were met prior to the release of this lot.No conclusion could be reached as to the cause of the reported complaint as the sample was not returned for analysis.As part of ethicon's quality process, all devices are manufactured, inspected and released to approved specifications.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure.Date of index surgical procedure? the diagnosis and indication for the index surgical procedure? what was the initial approach for the index surgical procedure? (open, laparoscopic or other)? what tissue was being sutured when the event occurred? what was the tissue condition (normal, thin, calcified, fragile, diseased)? how was the suture placed (interrupted or continuous)? how was the suture originally tied (multiple knots, square knot, etc.)? did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? what instruments were used to grasp the needle? where was the needle grasped during use? were x-rays performed to localize the needle fragment? what was the size of the broken needle fragment? were the needle piece(s) retrieved during the same procedure? does the piece/device remain retained in the patient's tissue? was additional dissection required in other tissues other than the target tissue to retrieve the needle? if yes, please describe.Why was the circumferential hemorrhoidal mucosa/anal reduction surgery stopped and not completed once the needle piece was located and removed? did the patient undergo another circumferential hemorrhoidal mucosa/anal reduction surgery since the initial procedure was stopped? if yes, please provide date.If the patient has not undergone another circumferential hemorrhoidal mucosa/anal reduction surgery to date, are there plans for the patient to undergo a procedure in the future? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status? if applicable, will product be returned? if so, please provide the return date and tracking information.
 
Event or Problem Description
It was reported that a patient underwent a circumferential hemorrhoidal mucosa and anal retraction surgery on (b)(6) 2022 and suture was used.During the procedure, when the doctor sewed the tissue in the anal shrinkage surgery, due to the tissue is thick, the needle was fractured at the clamping position when the needle passed through the tissue.The breakage position was at the front end of suture needle side at swage part, the needle was mostly left in the tissue, and it took 15 minutes to find the needle.Anal reduction surgery stopped, not done.The patient is stable now.Additional information was requested.
 
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 3/14/2022.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information was requested and the following was obtained: please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure? 79 years old, female; other information is unknown.Date of index surgical procedure? on (b)(6) 2022.The diagnosis and indication for the index surgical procedure? hemorrhoids.What was the initial approach for the index surgical procedure? (open, laparoscopic or other)? circumcision of hemorrhoids and constriction of anus.What tissue was being sutured when the event occurred? perianal tissue.What was the tissue condition (normal, thin, calcified, fragile, diseased)? unk.How was the suture placed (interrupted or continuous)? continuous.How was the suture originally tied (multiple knots, square knot, etc.)? unk.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? unk.What instruments were used to grasp the needle? unk.Where was the needle grasped during use? near to needle tail, please refer to photo.Were x-rays performed to localize the needle fragment? unk.What was the size of the broken needle fragment? unk.Were the needle piece(s) retrieved during the same procedure? yes.Does the piece/device remain retained in the patient's tissue? no.Was additional dissection required in other tissues other than the target tissue to retrieve the needle? if yes, please describe.Unk.Why was the circumferential hemorrhoidal mucosa/anal reduction surgery stopped and not completed once the needle piece was located and removed? circumcision of hemorrhoids surgery was done, and anal constriction surgery was not necessary, and also came up needle breakage issue, so it didn't perform anal constriction.Did the patient undergo another circumferential hemorrhoidal mucosa/anal reduction surgery since the initial procedure was stopped? if yes, please provide date.No.If the patient has not undergone another circumferential hemorrhoidal mucosa/anal reduction surgery to date, are there plans for the patient to undergo a procedure in the future? no.What is the physician¿s opinion as to the etiology of or contributing factors to this event? unk.What is the patient's current status? stable, and the patient was discharged from the hospital.If applicable, will product be returned? if so, please provide the return date and tracking information.The sample isn't available for return.

Brand Name
PROLENE SUTURE 36"(90CM) 2-0 BLU
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
road 183, km. 8.3
san lorenzo 00754
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
MDR Report Key13522643
Report Number2210968-2022-01023
Device Sequence Number20145604
Product Code GAW
UDI-Device Identifier10705031021174
UDI-Public10705031021174
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K133356
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2025
Device Model Number8843H
Device Catalogue Number8843H
Device Lot NumberPJP528
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/17/2022
Supplement Date Received by Manufacturer02/15/2022
Initial Report FDA Received Date02/14/2022
Supplement Report FDA Received Date03/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/19/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR
Patient SexFemale